Joe Graedon The People's Pharmacy October 17, 2013 Default 43 Comments
Q. I have taken Cipro, Levaquin and Avelox numerous times over many years. And now I am a neurological patient for treatment of neuropathy.
At first I could not understand why cipro my feet felt like “fuzzy feet.” I Googled “fuzzy feet” and that started my investigation into it. My resarch took me thru twists and turns. Finally, information on my new neurologist’s website revealed that a cause could be quinolone antibiotics, including Cipro, Levaquin, and Avelox.
I suffer from neuropathy (confirmed by my doctor) in both feet. It is slowly advancing from my feet to my calf. Where will it stop? This is scary!
At first I cried uncontrollably because I realized this is a life sentence–there is no cure for it; just treating the symptoms. My insurance deductible is 00 (up from last year 00) and my out of pocket is 00+ (up from last year 00). This is another life sentence. Having neuropathy and having insurance I cannot afford is a double whammy.
Thank you, Big Pharma, for my life sentence. No money in the world can give me back my health.
A. We are so sorry to learn about the complications you have apparently suffered from quinolone (officially fluoroquinolone) antibiotics. This category of broad spectrum antibiotics is very popular with physicians because these drugs work against a variety of infections of the skin, sinuses, lungs, prostate and urinary tract. According to the FDA, more than 20 million people take a quinolone antibiotic each year. Most do well, but some experience life-altering side effects as you have.
Now sold primarily in generic form, medications such as ciprofloxacin (Cipro), levofloxacin (Levaquin) and moxifloxacin (Avelox) can indeed cause neuropathy or nerve problems. Although quinolones have been around for decades, it took the FDA until August, 2013 to issue the following safety communication about neuropathy:
“This serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent… Peripheral neuropathy is a nerve disorder occurring in the arms or legs. Symptoms include pain, burning, tingling, numbness, weakness, or a change in sensation to light touch, pain or temperature, or the sense of body position. It can occur at any time during treatment with fluoroquinolones and can last for months to years after the drug is stopped or be permanent. Patients using fluoroquinolones who develop any symptoms of peripheral neuropathy should tell their health care professionals right away.”
We suspect that it will come as a shock to many physicians to learn that the neuropathy can occur “soon after these drugs are taken” or “at any time during treatment” and can “be permanent.”
In other words, some patients may experience irreversible nerve damage after surprisingly short exposure. Here are stories from other visitors to this website:
“I was prescribed Cipro for a UTI [urinary tract infection] 5 years ago at age 53. It was a 10 day Rx. Within a few days after starting the Rx I started getting migrating pains in my joints and muscles. The bottom of my feet started to burn and tingle. I couldn’t stand having anything on my feet or they would feel like they were on fire. My leg muscles got so weak I couldn’t stand for any length of time. There were other things too. I felt just awful.
“I called the prescribing physician, who told me these were normal side effects and would disappear once I finished the Rx. Well, it didn’t. It only got worse. Over the ensuing weeks I suddenly developed arthritis in both of my hands, wrists, knees and feet. My knees crackle badly now when I bend them and feel like I have sand in them. I have to wear ortho shoes. Never had one bit of arthritis before I took this drug. My doctor would never acknowledge that Cipro may have been a factor in the sudden development of all of these problems. I went to a rheumatologist who thinks I probably have mild RA now and put me on prescription anti-inflammatories. They help.
“I also saw a neurologist. He ran a bunch of neuro tests which were all normal. He was the only one who acknowledged that Cipro could have played a factor. Now it’s five years later. Some of the issues have improved. The arthritis has not improved. I’m stuck with it now for life. Needless to say, had I known about the potential dangers of this drug I NEVER would have taken it.” C.B.
“Thanks to this article, I know now why I have such nerve pain in my feet and legs…I was put on Levaquin over a year ago, and suffered much pain walking…did not take the whole prescription, but enough to have done the damage, which is still giving me much pain in my feet and legs…and I see now that this affliction will most likely be with me permanently…have told my doctor right away about this pain. She said that it sounded like tendonitis, but did not admit to me that it was mostly likely from the Levaquin she prescribed…” K.E.B.
Some people suffer more than neuropathy. Many patients report tendon problems such as tendinitis or even tendon rupture. Other complications include retinal detachment, hallucinations, depression, anxiety, agitation, confusion, headache and dizziness. To read more about the side effects of drugs like Cipro or Levaquin, here is a link to a more complete overview.
Here are some additional stories:
“OMG! Hallelujah! An article that I can finally bring to my doctors which they just might read!
“I have been suffering for over 16 years. No doctor believed it has stayed in my system for so long. I have every side effect you mentioned. Then unfortunately after staying away from this class of drugs for 16 years, my surgeon felt that the Floxin solution she put in my head during a nerve decompression would not harm me. She was quite wrong. I have been so very sick since then and I am much older now so it is harder to convince doctors that it is not my age.
“Every bone, muscle, tendon and nerve hurts. My panic attacks came back full force and my eyes are so blurry. Brain fog, memory problems and trying to finish a sentence is disturbing as well. My stomach problems are worse than ever.
“Thanks for the article. Us ‘Floxies’ appreciate it!” Sherry
Sherry’s reference to “Floxies” refers to the “floxacin” part of the name of ciprofloxacin or levofloxacin. Many years ago the journalist Stephen Fried wrote a compelling book about his wife’s experience with a quinalone called Floxin. He described the hallucinations and neurological damage as being “floxed.”
Here is one more story which demonstrates that the complications can come on suddenly, after only a few pills:
“It takes the FDA too long to take notice of dangerous drugs! Four years ago, my 70 y/o husband took only two of five prescribed tablets of Levaquin for bronchitis. After only two tablets, he experienced severe pain in both calves and became motionless at the bottom of the stairs in our home. I suddenly remembered the 80 y/o husband of a friend who had just severed his Achilles tendon after long term use of Cipro in the treatment of prostatitis; his recovery was excruciating. Fortunately, my husband recovered after enduring several months of pain.
“There actually was a new black box warning on the danger of ruptured tendons which went unnoticed by both our geriatrician and pharmacist. Our doctor said he had never had a bad experience with Levaquin which he mentioned to a fellow racket ball player. Interestingly, his friend actually had experienced such a ruptured tendon. As the Graedons have stated, such a relationship to antibiotics often goes unnoticed.
“This new black box warning of potential nerve damage is far more devastating and has ruined many, many lives; just do a Google search for some terrifying stories.
“Levaquin originally was developed to be used as a last line of defense against dangerous and stubborn bacteria instead of as a first drug of choice by too many doctors. Some people just have a sensitivity to these dangerous antibiotics. My husband could tolerate cipro some time ago but not the levaquin. It’s really a game of Russian roulette with potentially devastating possibilities!” Sal W.
We know that many people have taken quinolone antibiotics successfully and experienced few, if any, side effects. But some, like those who commented above, have experienced tragic consequences. Everyone who takes such drugs should know what side effects to be aware of before taking the first pill. There is more information at this link. le theatre kourion cipro
Share your own quinolone story below.
Cipro for tooth infection - Dental Health - MedHelp Ciprofloxacin ear drops nhs choices Reclame Aqui - Neo Quimica - cloridrato de ciprofloxacino
Ciprofloxacin/dexamethasone - Wikipedia
Cipro, Levaquin Avelox - Interactions, Aneurysms Side
Behandeling gonorroe doxycycline
Cipro (Ciprofloxacin Side Effects, Interactions, Warning)
Penicillins - Infectious Disease and Antimicrobial Agents
Vitapro Tablet - Uses, Side-effects, Reviews, and Precautions
Cimetidine Tablets (cimetidine) dose, indications, adverse
Conbipel Roma Prati Via Anastasio II ang. V.le degli Ammiragli 397